South Dakota, 2001

Damaging Wind in South Dakota, June 18, 2001

June 18, 2001 · NWS UNR · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 18, 1:30 AM MST, 1 hour 45 minutes earlier.

Area forecast discussion, Jun 18, 1:30 AM MST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
230 AM MDT MON JUN 18 2001

MDLS SLOWING UP TIMING OF COLD FNT MVG THRU CWA THIS MRNG AND EARLY
AFTN. HAVE SOME TSMS OVR SD PNS MVG E AND MORE THAT WL BE ENTERING
IN FM ERN MT IN NEXT FEW HRS AHEAD OF COLD FNT AND STRONG S/W. SVR
THREAT WL EXIST ALONG FNT. TEMPS WL BE TRICKY TDY AS READINGS THIS
MRNG HAVE NOT DROPPED BELOW 60 ANYWHERE OVR SD PLNS YET. AREAS IN
THE NW WL LIKELY NOT WARM MUCH AS COLD AIR WL BE FILTERING IN
QUICKLY AFTER 12Z. CURRENT SAT PIX SHOW AREAS IN THE S WL HAVE SOME
SUN THIS MRNG BEFORE THE FNT MOVES THRU AND SHLD ALLOW WARMING INTO
THE 70S WITH FALLING TEMPS AFT 18Z. WIND WL ALSO BE A PROB BEHIND
FNT AS H85 WINDS PROGGED TO BE 25-35KTS. WL GO JUST BELOW ADV
CRITERIA ALTHOUGH DAY SHIFT MAY NEED TO UPGRADE LATER.

TNGT SOME MOISTURE LINGERS AND MOST OF CWA WL BE UNDER INFLUENCE OF
RR QUAD OF H30 JET...SO MAY GET A FEW SHWRS AROUND. OTHERWISE H85
TEMPS FALL TO AROUND +7 DEG C WITH WINDS GRADUALLY DCRSG AS HIGH
PRESSURE MOVES IN FM CTRL MT.

TUE CONTS WITH QUICK ZNL FLO OVR AREA. MOISTURE WL DCRS...BUT SRN
AREAS WL STILL BE UNDER A LTL INFLUENCE OF JET...SO HAVE GONE WITH
ISOLD POPS. TEMPS WL BE A LTL BELOW AVERAGE WITH H85 TEMPS SLOWLY
WARMING TO +11 TO +14 DEG C OVR CWA. SE WINDS OVR AREA WL LIKELY
LIMIT WARMING A BIT.

TUE NIGHT MOISTURE INCRS OVR WRN CWA IN RESPONSE TO UPR LVL S/W. ETA
SHOWING GD LIFT WITH IT...ESP OVR BLK HLS. HAVE GONE WITH 20-30 POPS
HERE. OTHERWISE...LOWS SHLD BE A LTL WARMER THAN TNGT WITH WARMER
H85 TEMPS AND MORE CLDS.

EXTENDED LKS GD AND NO CHANGES MADE.

.UNR...NONE
JMG

In the hours before

Special weather statement, Jun 18, 3:08 AM MST, 7 minutes before
SDZ014-032-043-046-181045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
408 AM MDT MON JUN 18 2001

...SEVERE THUNDERSTORM WATCH CANCELLED...

THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT HAS BEEN CANCELLED.
AS OF 4 AM MDT...THUNDERSTORMS HAD EXITED THE WATCH AREA.

JMG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harding

When
June 18, 3:15 AM MST
Where
Harding County, Ludlow
Measured
60 kt (69 mph)
Reported by
TRAINED SPOTTER
Coordinates
45.833, -103.383

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2001Every state in 2001This day in weather historyWarnings in South Dakota, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5253820.